4 ms·
I'm absolutely not suggesting anyone should do this without their doctor's approval, but: When I was in my 20's I tried various SSRIs - at least three, possibl
by 13of40 7y ago
I'm absolutely not suggesting anyone should do this without their doctor's approval, but:
When I was in my 20's I tried various SSRIs - at least three, possibly four different ones - and my pattern was always the same, which was to take them for six months, get frustrated because they didn't do anything but make my hands shake, etc., then flush them down the toilet and quit cold turkey with no ill effects. Same thing with Ritalin. I was taking it for a few years because it (shockingly!) made me a more prolific computer programmer, then my doctor moved to California and I never got a new prescription. No withdrawal whatsoever that I noticed.
My personal, subjective, anecdote-based take on this is the stories of withdrawal are as overblown as the stories of effectiveness for a lot of these.
- polyfractal 7y agoYeah, folks, don't do this. Some drugs are relatively benign to quit cold turkey (a sizable percentage of people may run into irritating side effects like nausea, etc) but it won't kill you. Other drugs like benzos can be fatal to quit without tapering. And other classes can induce serious side effects even when properly tapering, let alone quitting cold-turkey (e.g. hallucinations, psychosis, insomnia, etc etc).
- nitrogen 7y agoWithdrawal stories are definitely not overblown; you have to assume good faith and show some empathy to understand that your body and mind function differently from everyone else's. Some analog of the "typical mind fallacy" would apply here. Just look up the video where Feynman is describing how two different people count to 100 in two completely different ways.
- 13of40 7y agoBy "overblown", I mean it probably happened to someone, but they're an outlier who's getting more press than the thousand other people who stopped and had nothing bad happen.
- sizzle 7y agoYup,"brain zaps" are terrifying and I hope I never have the displeasure of feeling then again coming off meds.
- mplanchard 7y agoMaking recommendations like this across the board is dangerous. My wife’s psychiatrist had brought her up to 6 mg daily clonapin (which is a benzodiazepine). She decided she was tired of the emotional yo-yo it caused and flushed the remainder of her prescription. A few days later, I came back from taking the trash out to find her on the floor, gray and wheezing and totally unresponsive, having suffered from a serious seizure due to medication withdrawal. On waking up, she had serious amnesia (couldn’t remember the year, who the president was, etc.) for a couple of hours. Please don’t assume that anecdote == data, or that your personal experience with one medication is generalizable to other people and other medications.